The FDA has issued a warning about the use of codeine by nursing mothers. The agency notes that breastfeeding mothers have used codeine safely for many years, and codeine is generally considered the safest narcotic drug for pain relief after a mother gives birth. However, infants are at risk of morphine overdose if their mothers happen to be “ultra-rapid metabolizers” of codeine. Certain women have a genetic trait that results in the ultra-rapid metabolization of codeine and thus higher-than-normal levels of morphine in the mothers’ systems. According to WebMD:
Ultra-fast codeine metabolism occurs in people who have a mutation in the gene coding for a liver enzyme called CYP2D6. The mutation is uncommon, but not rare. [Sandra Kweder, MD, deputy director of the FDA's office of new drugs] says it occurs in 1% to 10% of Caucasians, about 3% of African-Americans, about 1% of Hispanics and Asians, and — surprisingly — in some 28% of North Africans, Ethiopians, and Saudi Arabians.
The Bottom Line for Nursing Mothers
Does this warning mean that breastfeeding mothers should avoid prescription and over-the-counter medications with codeine, or that women who need pain medication after giving birth should not breastfeed? That’s not the case at all. “This announcement today does not mean women who need pain medicine should not breastfeed. The benefits of breastfeeding are well documented,” said Janet Woodcock, MD, the FDA’s deputy commissioner and chief medical officer, in a press conference about the warning. The FDA simply advises doctors to prescribe the lowest dose of codeine needed for the shortest amount of time, and advises nursing mothers to watch for signs of morphine overdose in their infants. Signs of morphine overdose in a nursing baby include:
* increased sleepiness,
* difficulty breastfeeding,
* breathing difficulties, and/or
Of course any mother who notices such symptoms in her infant should seek medical attention. For more information on the use of codeine during lactation, search the LactMed database for “codeine.”